Benadryl Vs. ZzzQuil: What Is The Difference?

In our latest question and answer, the pharmacist discusses the differences between Benadryl and ZzzQuil.

Question

What is the difference between Benadryl and ZzzQuil? I want something for sleep.

Asked by Beatrice On Jul 05, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Jul 05, 2018

Overview

Both Benadryl and ZzzQuil have the same active ingredient, diphenhydramine, and thus have nearly identical effects.

The differences between the two products lie in the inactive ingredients and dosage forms available.

Benadryl And ZzzQuil Dosage Forms

Both Benadryl and ZzzQuil are available in multiple dosage forms, including:

  • Liquid
  • LiquiCaps

Both Benadryl and ZzzQuil contain 25 mg of diphenhydramine per Liquicap.

ZzzQuil also has a product that contains melatonin, instead of diphenhydramine, and is called ZzzQuil Pure Zzzs.

Lastly, Benadryl is available in additional dosage forms that ZzzQuil is not available in, including:

  • Tablets
  • Chewable tablets

Benadryl And ZzzQuil Inactive Ingredients

When it comes to the liquid forms of the drugs, ZzzQuil contains alcohol (10% by volume) while the Benadryl liquid does not contain any alcohol. In fact, Benadryl as a liquid only comes as a "children's liquid", which is still the same active ingredient (diphenhydramine), just alcohol free.

The concentration of the ZzzQuil liquid is:

  • 50 mg diphenhydramine per 30 mL (two tablespoonfuls).


The concentration of Children's Benadryl liquid is:

  • 12.5 mg diphenhydramine per 5 mL (one teaspoonful).

The complete ZzzQuil liquid inactive ingredient list is as follows:

  • Alcohol
  • Citric acid anhydrous
  • FD&C Blue No. 1
  • FD&C Red No. 40
  • Flavor
  • High fructose corn syrup
  • Polyoxyl 40 stearate
  • Propylene glycol
  • Purified water
  • Saccharin sodium
  • Sodium benzoate
  • Sodium citrate

The complete Benadryl Children's liquid inactive ingredient list is as follows:

  • Anhydrous citric acid
  • D&C red no. 33
  • FD&C red no. 40
  • Flavors
  • Glycerin
  • Monoammonium glycyrrhizinate
  • Poloxamer 407
  • Purified water
  • Sodium Benzoate
  • Sodium chloride
  • Sodium citrate
  • Sucrose

Besides the addition of alcohol to ZzzQuil liquid, it also contains high fructose corn syrup. Children's Benadryl liquid does not contain high fructose corn syrup, but sucrose instead.

Summary

  • Both Benadryl and ZzzQuil contain the same active ingredient (diphenhydramine).
  • Both Benadryl and ZzzQuil are available in a liquid and Liquicap dosage form.
  • ZzzQuil liquid contains alcohol (10% per volume) while Benadryl liquid (i.e. Children's Benadryl) does not.
  • ZzzQuil liquid contains high fructose corn syrup while Children's Benadryl liquid contains sucrose (i.e. table sugar).

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

About Benadryl (Diphenhydramine)

Benadryl (diphenhydramine) is a first generation, sedating antihistamine (H1-blocker) of the ethanolamine class. It is available in oral, topical, and parenteral product forms. Benadryl is well known to cause significant sedation in most individuals and is commonly used in night-time sleep aids. Benadryl also has potent "drying" effects in most patients, which is why is causes dry mouth, dry eyes and constipation. The onset of action of Benadryl is around 15-30 minutes after taking by mouth, with peak effects occurring 1 to 3 hours later. The duration of action is around 4 to 6 hours, with this being prolonged in the elderly and in those with liver disease.

Recent Questions